Pennsylvania, 2006

High Wind in Pennsylvania, December 1, 2006

December 1, 2006 · NWS CLE · 3 events in 3 counties and zones

A very strong area of low pressure moved northeast through the Lower Mississippi Valley and through central Ohio during the afternoon and evening hours of the 1st. Gusty southwest winds caused widespread damage throughout the day.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A very strong area of low pressure moved northeast through the Lower Mississippi Valley and through central Ohio during the afternoon and evening hours of the 1st. Gusty southwest winds caused widespread damage throughout the day. Winds shifted to the west during the evening hours, and tapered off into the morning of the 2nd across the region as the low pressure moved into western New York state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 1, 12:03 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 1, 12:03 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1203 PM EST FRI DEC 1 2006

.AVIATION(18Z-18Z)...
MECHANICAL TURBULENCE WL BE A PROB FOR THE LLVLS TIL THIS EVE AS STG
WNDS WITH SFC GUSTS TO NR 50KTS ARE PSBL.  WNDS TO GRADUALLY DMNSH
BTWN 00Z AND 06Z TNGT.  COLDER AIR WL CHG ANY LINGERING SCT SHRA TO
SHSN WITH CONTD SCT SHSN TNGT IN THE SNOWBELT...ESP ARND ERI. CIGS
SHUD MNLY BE HI END MVFR OR BETTER WITH CLDS BCMG SCT TNGT FM SW TO
NE.  CLDS WL LIKLEY HANG ON SAT MORN FOR ERI WITH MEAN FLOW OFF OF
LERI ADDING LK EFCT MSTR INTO THE MIX...OTRW HI PRES RIDGED OVR AREA
SHUD PROVIDE VFR CONDS.

&&

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
EARLY MORNING WATER VAPOR IMAGERY CONTINUES TO SHOW A POTENT
SHORTWAVE MOVING OUT OF THE CENTRAL PLAINS AND INTO WESTERN
ILLINOIS. AHEAD OF THIS WAVE...SHOWERS CONTINUED ACROSS MOST OF THE
OHIO VALLEY...WITH INTERMITTENT SNOW IN PORTIONS OF INDIANA AND
MICHIGAN WHERE COLDER AIR RESIDED.  AT THE SURFACE...THE COLD FRONT
THAT PUSHED THROUGH THE REGION YESTERDAY AFTERNOON ONLY MADE IT AS
FAR AS A CINCINNATI OH TO BRADFORD PA LINE. POST FRONTAL TEMPS WERE
GENERALLY IN THE UPPER 30S AND LOWER 40S...WHILE MUCH WARMER AIR IN
THE MID 60S LINGERED JUST TO THE SOUTH OF THE FORECAST AREA.

COUPLE OF CONCERNS WITH TODAYS FORECAST.  PREVIOUS FORECAST REMAINS
IN GREAT SHAPE AND THANKFULLY ONLY HAD TO MAKE MINOR ADJUSTMENTS TO
TEMPS THRU THE FIRST HALF OF THE WEEKEND.  ALL MODELS CONTINUE TO
SHOW A WAVE MOVING ALONG THE FRONT AND THROUGH THE FORECAST AREA
SOMETIME AROUND 15Z NEAR FINDLAY AND AROUND 18Z NEAR ERIE PA. AHEAD
OF THIS WAVE...WILL LIKELY SEE A QUICK RETURN OF WARM AIR...BUT THIS
WILL BE VERY SHORT LIVED AS COLD AIR WILL WRAP AROUND THE WAVE AND
BE ADVECTED IN FROM THE SOUTHWEST. AREAS IN EXTREME NW OH MAY NEVER
SEE THE WARM AIR AS THE SURFACE LOW WILL LIKELY PASS JUST TO THE
EAST...AND WILL FORECAST TEMPS ONLY IN THE LOWER 40S TODAY NEAR
TOLEDO. ELSEWHERE...TEMPS COULD CONCEIVABLY JUMP INTO THE LOWER 60S
FOR AN HOUR OR TWO...THEN PLUMMET INTO THE 30S THRU THE AFTERNOON.
WILL MAINTAIN NON-DIURNAL WORDING IN THE TEXT AND DRAW IN SHARP
TEMPERATURE DROPS DURING THE AFTERNOON. WIND REMAINS THE PRIMARY
THREAT TODAY...WILL NOT BE MAKING ANY ADJUSTMENTS TO HIGH WIND
WARNING HEADLINE AT THIS TIME. LOW LEVEL WINDS (925-950) STILL
FORECAST TO BE IN EXCESS OF 50 KTS THRU THE DAY AND DOWNWARD
MOMENTUM TRANSFER SHOULD EASILY ALLOW FOR HIGH WINDS ALL DAY WITH
GUSTS UP TO 60 MPH.

MODELS CLEARLY SHOWING A NARROW POST-FRONTAL DRY SLOT MOVING INTO
THE AREA SOMETIME AROUND NOON TODAY...COINCIDENT IS A NARROW AREA OF
CAPES AROUND 400 J/KG...LIFTED INDICES AROUND -1 TO +1C...AND 0-3KM
BRN SHEAR VALUES AROUND 45KTS.  THINK A WEAK LINE OF LOW TOPPED
CONVECTION IS POSSIBLE ALONG AND SLIGHTLY BEHIND THE FRONT LATE THIS
MORNING BUT THINK IT WILL BE INTO WESTERN PENNSYLVANIA BY THE TIME
IT REALLY DEVELOPS INTO SOMETHING SIGNIFICANT...IF IT BECOMES
SIGNIFICANT AT ALL.  STORM PREDICTION CENTER HAS PLACED THE EASTERN
HALF OF THE FORECAST AREA IN A SLIGHT RISK AND WILL MAINTAIN MENTION
OF THUNDER IN THIS AREA THROUGH AT LEAST MID DAY.

FOLLOWING THE FRONT...WILL LIKELY SEE A BRIEF BREAK IN THE PRECIP AS
COLDER AIR WORKS IN FROM THE SOUTHWEST...ONLY TO BE REPLACED WITH
SCATTERED SNOW SHOWERS LATE IN THE DAY AND INTO THE EVENING HOURS.
TRAJECTORY ACROSS LAKE ERIE DOES APPEAR TO BE FAVORABLE...HOWEVER
LOW LEVEL WINDS IN EXCESS OF 60 KTS WOULD LIKELY SHEAR APART ANY
LAKE BANDS THAT DID TRY TO DEVELOP...NOT TO MENTION BUFKIT PROFILES
DOWNWIND OF THE LAKE NOT SHOWING ANY SIGNIFICANT UPWARD MOTION
THROUGH THE FAVORED SNOW GROWTH REGION.  WILL THEREFORE ONLY DRAW IN
AN INCH OR LESS OF SNOWFALL ACROSS THE FORECAST AREA...A LITTLE MORE
(1-2 INCHES) IN THE SNOWBELT THRU SATURDAY MORNING.
BUFKIT...SURPRISINGLY ENOUGH...WAS INSISTENT ON SHOWING MOSTLY
FREEZING DRIZZLE AFTER 00Z AT MOST LOCATIONS AS STRONG
SUBSIDENCE/DRYING MOVES INTO NORTHERN OHIO INSTEAD OF SCATTERED SNOW
SHOWERS.  GIVEN THAT THIS IS THE FIRST INDICATION OF THIS FROM
BUFKIT...CONFIDENCE IN FZDZ IS LOW AND WILL NOT MAKE MENTION OF IT
AT THIS TIME AND WILL PASS ON TO NEXT SHIFT TO MONITOR PRECIP TYPE
AFTER 00Z.

ON SATURDAY...WEAK SURFACE RIDGING WILL MOVE IN AND ACT TO CONFINE
ANY PRECIP TO AREAS DOWNWIND OF LAKE ERIE.  GIVEN THIS RIDGING AND
NEW MODEL GUIDANCE...HAVE CUT BACK ON POPS TO LOW CHANCE DURING THE
DAYTIME AND OVERNIGHT DOWNWIND OF THE LAKE...BUT THINK SOME LES IS
POSSIBLE EARLY SUNDAY MORNING.  NEW 00Z WRF ADVERTISING THIS LES
WILL HOLD OFF UNTIL CLOSER TO SUNDAY NIGHT...BUT WILL NOT MAKE
CHANGES THIS FAR OUT SINCE 00Z GFS MAINTAINS A SNOWY SUNDAY.
&&

.LONG TERM (SUN THRU THUR)...
NORTHWEST FLOW PATTERN IN PLACE WITH A SERIES OF SHORT WAVES/ALBERTA
CLIPPERS PERIODICALLY REINFORCING THE COLD AIR. WILL BE HARD TO PIN
DOWN EXACT WEATHER BUT NOT MUCH PRECIPITATION IN THIS PATTERN EXCEPT
FOR SNOWBELT. GFS MODEL HAS FIRST WAVE AND CLIPPER CROSSING AREA
MONDAY WITH ANOTHER DROPPING ACROSS GRTLKS TUE NGT WITH SOME LAKE
EFFECT FOLLOWING EACH. WILL TRY TO FINE TUNE TIMING AND INTENSITY AS
WE GET CLOSER TO EACH EVENT. ECMWF DEVELOPS STRONGER SURFACE LOW MID
WEEK OVER THE PLAINS STATES AND RETURNS A SW FLOW AND BRIEFLY WARMER
TEMPS. WILL WAIT FOR ADDITIONAL RUNS TO SEE IF MODELS TREND IN THAT
DIRECTION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING FRIDAY NW OH OHZ010>014-020>023-
031>033-038-089.

HIGH WIND WARNING FRI MORNING THROUGH FRIDAY EVENING N CENTRAL AND
NE OH OHZ003-006>009-017>019-027>030-036-037-047.

GALE WARNING LAKE ERIE. LOW WATER STATEMENT WESTERN BASIN LERI.

PA...HIGH WIND WARNING FRIDAY MORNING THROUGH FRIDAY EVENING
PAZ001>003. GALE WARNING LERI.
&&

SHORT TERM...LEINS
LONG TERM...KOSARIK
AVIATION...ADAMS
Hazardous weather outlook, Dec 1, 5:18 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
518 AM EST FRI DEC 1 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-021200-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
518 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS OHIO AND PENNSYLVANIA
TODAY...USHERING IN MUCH COLDER AIR TO THE REGION THIS AFTERNOON.
A FEW THUNDERSTORMS ARE POSSIBLE ALONG THIS FRONT THROUGH EARLY
AFTERNOON...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. THE STORM
PREDICTION CENTER HAS PLACED MOST OF THE OUTLOOK AREA IN A SLIGHT
RISK FOR SEVERE WEATHER. VERY WINDY CONDITIONS WILL EXIST BEHIND
THIS FRONT...WITH SUSTAINED WINDS AROUND 40 MPH LIKELY THIS
AFTERNOON. WINDS WILL ALSO GUST TO 60 MPH AT TIMES TODAY.
FOLLOWING THE FRONT...SCATTERED SNOW SHOWERS WILL BE
POSSIBLE...WITH LIGHT SNOW ACCUMULATIONS AROUND AN INCH POSSIBLE
LATE TONIGHT. AREAS DOWNWIND OF LAKE ERIE COULD SEE 1 TO 2 INCHES
OF SNOW BY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL LIGHT SNOW ACCUMULATIONS ARE POSSIBLE IN THE NORTHEAST
OHIO/NORTHWEST PENNSYLVANIA SNOWBELT COUNTIES SATURDAY AND
SUNDAY...ALTHOUGH IT IS TOO EARLY TO PINPOINT EXACT ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SPOTTERS ARE
ENCOURAGED TO REPORT ANY DOWNED TREES OR OTHER STORM DAMAGE TO
LOCAL LAW ENFORCEMENT.

LEZ142>149-162>169-021200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
518 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST GALES TO 40 KNOTS WILL DEVELOP THIS AFTERNOON ON LAKE
ERIE...WITH WAVES BUILDING TO 10 TO 13 FEET BY TONIGHT. ALSO...THE
WATER LEVEL ON THE WESTERN BASIN OF THE LAKE WILL DROP BELOW THE
CRITICAL MARK FOR SAFE NAVIGATION LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEINS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Crawford

When
December 1, 3:08 PM EST to 3:10 PM EST
Where
Crawford forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

A 58 mph wind gust was measured at the Meadville Airport. Also, numerous trees were reported down five miles east of Conneautville.

High Wind, Northern Erie

When
December 1, 4:00 PM EST
Where
Northern Erie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Numerous trees were reported down across the county.

High Wind, Southern Erie

When
December 1, 4:00 PM EST
Where
Southern Erie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Numerous trees were reported down across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8565, 8560, 8562.